The powerful opioid fentanyl has been linked to at least 42 overdose deaths on Long Island during the past 15 months, as local heroin dealers increasingly lace their product with the dangerous additive, records show.
The fentanyl-related death totals in both counties are the highest in at least a decade and represent a dangerous development in the region's ongoing opioid epidemic, authorities said. Dozens of additional users have suffered nonfatal overdoses linked to the painkiller.
"It [fentanyl] knocks you right out," said Janelle Karas, a recovering opioid addict from Suffolk who overdosed on a heroin-fentanyl mixture in February. "There's nothing like it, because if you've been using [heroin] for a while and built up a tolerance, it takes your high to a different level. But for the same price."DataNarcotic prescriptions on LIMore storiesHeroin on Long Island
One of the first signs of this dangerous new trend in Long Island's heroin market came in January 2014, when paramedics in eastern Suffolk County found four people unconscious in a beachfront residence, syringes and small plastic bags of drugs scattered around them.
The men and women would survive, but an analysis of the heroin they'd overdosed on revealed that fentanyl had been added to give the batch an extra kick, records show.
Over the next 15 months, the additive would show up in scores of additional heroin bags throughout Nassau and Suffolk, often with deadly results, a Newsday review of death records and police reports found.
"It's extremely dangerous and it's taken lives," Gary Shapiro, deputy inspector with the Nassau County Police Department, said of laced batches. "We're very concerned."
Fentanyl is the most potent opioid available for use in medical treatment, 50 to 100 times stronger than morphine and 30 to 50 times more powerful than heroin, authorities said. It is sometimes used to induce anesthesia before medical procedures. And even a small dose can be fatal.
Heroin dealers often cut their product with fentanyl to stretch their supply further and make it more potent, police said. Some users inject fentanyl-laced heroin unknowingly, while others purposely seek it out, wanting the added high.
Nassau issued a public warning about fentanyl in January 2014 after linking the drug to several deaths, and County Executive Edward Mangano issued another bulletin last month about the additive's presence in local heroin supplies.
"Family and friends need to stay alert, watch the warning signs of drug abuse and get their loved ones help before they overdose . . . or sample this deadly mix of heroin and fentanyl," Mangano warned last month.
In Suffolk County, police and paramedics have been among the state's leaders in using the lifesaving antidote Narcan to revive overdosing opioid users, some of whom took too much fentanyl, officials said.
Authorities throughout Long Island have issued regular warnings about additives used in local heroin supplies. But for some addicts, dire proclamations from police and public officials can make fentanyl seem even more alluring.
"When they say 'it's really dangerous and you shouldn't take it,' that actually makes the hard-core [users] want it more," Karas said. "To them, these warnings are like advertisements."
Steven Chassman, executive director of the Long Island Council on Alcoholism and Drug Dependence, said the Island's fentanyl scare has spurred his organization to warn heroin addicts to take smaller "test shots" before injecting a regular dose, in order to check the product's potency.
"A lot of people don't understand what they're taking," Chassman said. "The heroin out there is already extremely pure, and the fentanyl is making it even stronger. We're trying to save these people's lives."
Glut of painkillers
Thousands of Long Island residents first became addicted to opioids in the mid-2000s, authorities said, due to a glut of prescription painkillers flooding the market. Those pills became harder to obtain during the past two years amid increased regulations and a dwindling street supply.
With demand outpacing availability, opioid pill prices soared, selling for as much as $80 each. Since then, addicts priced out of the pill market have turned to heroin in droves, buying bags for as little as $5 in Nassau and Suffolk, authorities said.
Now, as their tolerance to heroin builds, those same addicts are increasingly turning to fentanyl-laced batches, authorities said.
"They're looking to find whatever gives them that next, quickest, biggest high," said Jamie Bogenschutz, executive director of the YES Counseling Center in Massapequa. "That's how this epidemic's been working."
Opioid overdoses killed at least 341 people on Long Island in 2014, records show. It's unclear how many of those deaths were caused by a heroin-fentanyl combination, as that statistic is not tracked by local coroners.
The surge in fentanyl-related overdoses locally reflects a national trend, officials said.
Last month, the Drug Enforcement Administration issued a nationwide alert about fentanyl-laced heroin, with agency officials calling the overdose rate "alarming" and saying it represented a significant threat to public health.
During the past two years, DEA officials said they have seen a major increase in fentanyl-related drug seizures. Crime labs reported 3,344 fentanyl submissions nationally in 2014, up from 942 in 2013, according to the National Forensic Laboratory Information System, which compiles drug-testing data.
Special Agent in Charge James Hunt, acting head of the Drug Enforcement Administration's New York office, said Mexican drug organizations are sending massive amounts of fentanyl to the United States, along with the heroin to mix it with.
"They know they've got a captive market here," Hunt said. "It just shows how desperate users are."
People looking for help with addiction can call the New York State Hopeline, 24 hours a day, at 877-846-7369.